Wyoming, 2014

Hail and Damaging Wind in Wyoming, June 4, 2014

June 4, 2014 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds over portions of Niobrara and Goshen counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds over portions of Niobrara and Goshen counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 4, 11:07 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 11:07 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1207 PM MDT WED JUN 4 2014

.UPDATE...
ISSUED AT 935 AM MDT WED JUN 4 2014

FORECAST LOOKS PRETTY WELL ON TRACK FOR TODAY. NO BIG UPDATES
EXPECTED AT THIS TIME. FOLLOWING THE COLD FRONT LAST NIGHT AND LOW
CLOUDS GENERALLY EAST OF THE LARAMIE RANGE THIS MORNING...IT WILL
TAKE A WHILE TO DESTABILIZE TODAY. SHOULD SEE SOME CONVECTIVE
CLOUDS DEVELOPING OVER THE MOUNTAINS BY EARLY THIS AFTERNOON...BUT
STRONGER CONVECTION AND STORMS SHOULD HOLD OFF UNTIL MID TO LATE
AFTERNOON. SHORTWAVE WILL MOVE INTO SOUTHEAST WYOMING LATE
AFTERNOON TO EARLY EVENING. THIS WAVE WILL PROVIDE A BOOST TO
UPWARD VERTICAL VELOCITIES CAUSING CONVECTION TO BECOME MORE ROBUST
AND INCREASE THE COVERAGE. MODELS ALSO SHOWING A COLD FRONT
DROPPING SOUTH ACROSS THE AREA THIS EVENING IN ASSOCIATION WITH
THE SHORTWAVE. THIS ALSO COULD BE A FOCUS FOR ENHANCED CONVECTION
THIS EVENING. SO BASICALLY THIS THUNDERSTORM EVENT SHOULD START
OFF SLIGHTLY LATER THEN TYPICAL AND GO WELL INTO THE EVENING.
SOME STORMS MAY EVEN CONTINUE AFTER MIDNIGHT...BUT THE SEVERE
THREAT SHOULD BE LOW BY THAT TIME.

WILL HAVE TO SEE WHAT THE ACTUAL CAPE VALUES AREA THIS AFTERNOON.
CURRENTLY THE MODEL SHOWING 1000-2000 MU CAPE OVER THE NEBRASKA
PANHANDLE LATE TODAY. THE BULK SHEAR VALUES ARE ON THE HIGH SIDE
RANGING BETWEEN 40 TO 50 KTS...AND SOME BUFKIT SOUNDINGS SHOWING
CLOSE TO 60 KTS. SHOULD CAPE VALUES RUN 2000 J/KG OR HIGHER...WILL
AGAIN HAVE TO BE CONCERNED WITH VERY LARGE HAIL. NOT TOO EXCITED
AT THIS POINT BUT GOLF BALL SIZE HAIL THAT IS CURRENTLY IN THE HWO
LOOKS REASONABLE...BUT WILL STILL  HAVE TO WATCH THE CAPE PROFILES
LATER TODAY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 300 AM MDT WED JUN 4 2014

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE SHORT TERM.
FORECAST CHALLENGES DEAL WITH SEVERITY AND LOCATION OF THESE STORMS.

CURRENTLY...HAVE A FRONTAL BOUNDARY ALONG THE LARAMIE RANGE THIS
MORNING SEPARATING DRY AIR TO THE WEST FROM REALLY MOIST AIR OUT
OVER THE PANHANDLE. DEWPOINTS IN THE 50S WIDESPREAD ACROSS THE
PANHANDLE WITH 28F BEING REPORTED AT RAWLINS AT 1AM. STRATUS
SPREADING INTO AREAS EAST OF THE LARAMIE RANGE THIS MORNING AS
EAST AND NORTHEAST WINDS CONTINUE OUT IN THE PANHANDLE. MOST
REPORTING STATIONS DOWN IN THIS STRATUS...SETTING THE STAGE FOR
LATER THIS AFTERNOON.

STRATUS SHOULD BURN OFF BY MID TO LATE MORNING ACROSS THE
PANHANDLE AND AREAS EAST OF THE LARAMIE RANGE. ANOTHER ROUND OF
SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON. PARTICULARLY OUT IN
THE PANHANDLE WHERE AFTERNOON SURFACE BASED CAPES WILL BE 1500 TO
2000 J/KG. SHEAR NOT AS GREAT TODAY COMPARED TO TUESDAY
AFTERNOON...SO DO NOT THINK WE WILL SEE THE EXTREMELY LARGE HAIL
THAT HIT LOCATIONS SUCH AS TORRINGTON AND BAYARD. BUT STILL COULD
SEE GOLF BALL SIZED HAIL FROM THE MORE ROBUST STORMS. WILL ADD INTO
THE MORNING HWO. NAM/WRF AND ECMWF CONCENTRATING THE HEAVIEST
STORMS ACROSS THE NORTHERN PANHANDLE AND MAYBE INTO NIOBRARA
COUNTY IN EAST CENTRAL WYOMING. WRF SIMULATED SATELLITE FORECAST
HOWEVER HAS CELLS DEVELOPING OVER THE SOUTHERN PANHANDLE AS WELL
WITH A PRETTY INTENSE CELL NEAR SIDNEY AT 21Z. THESE STORMS COULD
LAST WELL INTO THE EVENING IF THE SIMULATED SATELLITE FORECAST
PANS OUT.

GET A LITTLE BREAK IN AFTERNOON THUNDERSTORMS FOR THURSDAY WITH
MODELS PUSHING PRECIP SOUTH INTO COLORADO. GFS AND ECMWF BRINGING
ANOTHER SHORTWAVE AND ASSOCIATED COLD FRONT INTO THE FORECAST AREA
THURSDAY NIGHT INTO FRIDAY MORNING. GFS AND ECMWF HITTING THE
PANHANDLE AND AREAS EAST OF THE LARAMIE RANGE PRETTY HARD FRIDAY
AFTERNOON WITH AN INCH PLUS QPF OVER MUCH OF THE PANHANDLE.
FORECAST STORM MOTIONS ON THE NAM SOUNDINGS OUT IN THE PANHANDLE
UNDER 10KTS WITH LONG/SKINNY CAPE PROFILES...SO HEAVY RAIN
CERTAINLY LOOKS POSSIBLE. WENT AHEAD AND ADDED SOME MENTION OF HEAVY
RAIN IN THE FORECAST FOR THE PANHANDLE FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 120 AM MDT WED JUN 4 2014

FRIDAY NIGHT...WITH COOL MOIST AIR SETTLING IN IN THE WAKE OF A COLD
FRONT...AND A PASSING SHORTWAVE TROUGH ALOFT...WILL SEE SCATTERED TO
NUMEROUS SHOWERS OVERNIGHT.

SATURDAY...SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED
THUNDERSTORMS...WILL OCCUR IN THE COOL...MOIST AIR WITH A SHORTWAVE
TROUGH ALOFT MOVING OVERHEAD NEAR PEAK HEATING.

SUNDAY...LESS AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS WITH LESS
LOW AND MID LEVEL MOISTURE.

MONDAY...ONLY ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS EXPECTED
NEAR THE MOUNTAINS AS A SHORTWAVE RIDGE ALOFT DEVELOPS OVERHEAD AND
THE LOW AND MID LEVELS DRY OUT COMPARED TO SUNDAY.

TUESDAY...CONTINUED RELATIVELY DRY WITH MINIMAL LOW AND MID LEVEL
MOISTURE AND ZONAL FLOW ALOFT HELPING TO INDUCE SURFACE LEE
TROUGHING AND WARM TEMPERATURES ALOFT ACTING AS A CAPPING INVERSION
AND PRODUCING SIGNIFICANT CONVECTIVE INHIBITION...CIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1141 AM MDT WED JUN 4 2014

THE MAIN CONCERN THIS AFTERNOON IS THE CHANCE OF AFTERNOON
THUNDERSTORMS DEVELOPING ONCE AGAIN.

LATEST VISIBLE IMAGERY WAS SHOWING THE CUMULUS ENHANCING ALONG THE
LARAMIE RANGE. THIS APPEARS TO BE ANOTHER SETUP FOR STRONG TO
SEVERE CONVECTION THIS AFTERNOON ESPECIALLY IN THE PANHANDLE TAF
SITES. 0-6KM SHEAR VALUES ARE GENERALLY AROUND 40 TO 50KTS WHICH
IS FAVORABLE FOR SUPERCELLS ALONG WITH GOOD INSTABILITY WITH
1200-1700J/KG OF SURFACE BASED CAPE. GENERAL STORM MOTION WILL BE
NORTHEAST AT 20 KTS...BUT RIGHT MOVERS WILL GENERALLY BE EAST AT
15 TO 20KTS. WOULD NOT BE SURPRISED TO SEE MORE LOW CLOUDS AND FOG
DEVELOP OVERNIGHT AS THE BOUNDARY LAYER SATURATES ONCE AGAIN
BEHIND THE WEAK FRONTAL BOUNDARY AND DRY LINE RETREATING.

&&

.FIRE WEATHER...
ISSUED AT 300 AM MDT WED JUN 4 2014

MINIMAL FIRE WEATHER CONCERNS AS SOUTHEAST WYOMING AND NEBRASKA
PANHANDLE IN GREEN UP STAGE ON FUELS. DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS EAST OF THE LARAMIE RANGE THROUGH THE WEEKEND.

&&

.HYDROLOGY...
ISSUED AT 300 AM MDT WED JUN 4 2014

RIVER FLOODING WILL CONTINUE ALONG THE UPPER NORTH PLATTE AND
LARAMIE RIVERS OVER THE NEXT FEW DAYS. HOWEVER STAGES HAVE CRESTED
AND ARE FORECASTED TO RECEDE. A DRY WEATHER PATTERN WILL EXIST FOR
AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH AT LEAST MIDWEEK
SO NO WIDESPREAD RAINFALL EVENTS ARE EXPECTED. TEMPERATURES WILL
BE SEASONAL...PRODUCING SOME SNOW MELT EACH DAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...SML
SHORT TERM...CLAYCOMB
LONG TERM...RUBIN
AVIATION...REC
FIRE WEATHER...CLAYCOMB
HYDROLOGY...CLAYCOMB
Hazardous weather outlook, Jun 4, 9:18 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1018 AM MDT WED JUN 4 2014

WYZ103>106-109>117-051630-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1018 AM MDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF
THE LARAMIE RANGE THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. DIME SIZED HAIL AND DOWN BURST WINDS TO 50 MPH WILL
BE THE PRIMARY HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS NEARLY EVERY AFTERNOON
THROUGH TUESDAY...MAINLY TO THE EAST OF THE LARAMIE RANGE. SEVERE
THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON NEAR THE
NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
051630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1018 AM MDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND PERSIST INTO THE LATE EVENING FOR AREAS EAST OF THE LARAMIE
RANGE. SOME OF THESE STORMS COULD BECOME SEVERE WITH GOLF BALL
SIZED OR LARGER HAIL...AND WIND GUSTS TO 70 MPH. THE MAIN THREAT
FOR SEVERE THUNDERSTORMS EXIST EAST OF INTERSTATE 25...AND INTO
THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS NEARLY EVERY AFTERNOON
THROUGH TUESDAY...MAINLY TO THE EAST OF THE LARAMIE RANGE. SEVERE
THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON NEAR THE
NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR AREAS EAST OF
INTERSTATE 25 AFTER 3 PM MDT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

SML

In the hours before

Special weather statement, Jun 4, 1:14 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT WED JUN 4 2014

WYZ101-103-042045-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
214 PM MDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR CONVERSE COUNTY UNTIL 245 PM
MDT...

AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF BILL...OR 40 MILES NORTH OF
DOUGLAS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

SEVERAL OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER
CONVERSE COUNTY AS OF 212 PM MDT. ANY OF THESE SHOWERS AN
THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 50 MPH.

LOCATIONS NEAR THE PATH OF THE STRONGEST STORM INCLUDE...
  DULL CENTER...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 124 AND
173.

&&

LAT...LON 4347 10494 4264 10493 4264 10533 4244 10539
      4245 10602 4346 10608
TIME...MOT...LOC 2012Z 225DEG 20KT 4336 10539

LIEBL
Special weather statement, Jun 4, 2:09 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT WED JUN 4 2014

WYZ101-102-042200-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
309 PM MDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 400 PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 45 MILES NORTH OF DOUGLAS...MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DULL CENTER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4349 10482 4315 10489 4320 10532 4351 10528
TIME...MOT...LOC 2108Z 283DEG 14KT 4338 10515

TJT
Special weather statement, Jun 4, 2:28 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT WED JUN 4 2014

NEZ019-WYZ108-042215-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-
328 PM MDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND EXTREME
WESTERN SCOTTS BLUFF COUNTIES UNTIL 415 PM MDT...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HAWK SPRINGS...OR 25 MILES
SOUTH OF TORRINGTON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAWK SPRINGS CAMPGROUND...
  HAWK SPRINGS RECREATION AREA...
  HAWK SPRINGS...
  YODER...
  VETERAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4207 10445 4191 10403 4158 10429 4167 10459
TIME...MOT...LOC 2128Z 207DEG 13KT 4173 10432

TJT

The radar

The Cheyenne radar (KCYS), 90 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Goshen

When
June 4, 2:40 PM MST to 2:42 PM MST
Where
Goshen County, 3.5 mi SW of Yoder
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.884, -104.348

Half dollar size hail was observed southwest of Yoder.

Thunderstorm Wind, Niobrara

When
June 4, 3:40 PM MST
Where
Niobrara County, 6 mi SE of Redbird
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.179, -104.206

Estimated wind gusts of 60 mph were reported southeast of Redbird.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524259, 524260.